Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Phoenix, AZ

August 3, 2017Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2017, 1:44 PM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 1:44 PM PDT (20:44 UTC)
Expired
Aug 3, 2017, 4:45 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 160 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:11 PM PDTFLASH FLOOD4 N Cottonwood Visitor, CASOUTH ENTRANCE OF JOSHUA TREE NATIONAL PARK CLOSED. WASHES FLOWING INCLUDING SMOKE TREE WASH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WGUS55 KPSR 032044
FFWPSR
CAC065-032345-
/O.NEW.KPSR.FF.W.0031.170803T2044Z-170803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
144 PM PDT THU AUG 3 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 445 PM PDT

* At 142 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly over the warned area which includes Joshua Tree 
  National Park and Smoke Tree Wash.  

* Some locations that will experience flooding include...
  Chiriaco Summit and Cottonwood Visitor. 

LAT...LON 3379 11551 3367 11552 3364 11574 3375 11591
      3382 11580 3391 11572 3391 11561

$$

THW
1 follow-up statement
438 
WGUS75 KPSR 032152
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
252 PM PDT THU AUG 3 2017

CAC065-032345-
/O.CON.KPSR.FF.W.0031.000000T0000Z-170803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
252 PM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
RIVERSIDE COUNTY...

At 244 PM PDT, Doppler radar indicated thunderstorms have produced 
up to 2.5 inches of rain across the warned area.  While the heaviest 
rain has ended, flash flooding in Joshua Tree National Park 
continues. Park officials have temporarily closed the park road in 
the south entrance near the Cottonwood Visitor Center due to 
flooding. 

Some locations that will experience flooding include...
Chiriaco Summit and Cottonwood Visitor. 

LAT...LON 3379 11551 3367 11552 3364 11574 3375 11591
      3382 11580 3391 11572 3391 11561

$$

THW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:40 AM PDT, 9 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 4:40 AM PDT, 9 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
440 AM MST Thu Aug 3 2017

.UPDATE...Updated Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 3, 10:41 AM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1041 AM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      4 N QUARTZSITE          33.72N 114.22W
08/03/2017                   LA PAZ             AZ   LAW ENFORCEMENT

            HIGHWAY 95 IN THE VICINITY OF MILEPOST 112
            IMPASSIBLE TO CARS.

&&

MS
Special weather statement, Aug 3, 11:50 AM PDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1150 AM PDT THU AUG 3 2017

CAZ560-561-031930-
Joshua Tree NP West CA-Joshua Tree NP East CA-
1150 AM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 1230 PM PDT...

At 1149 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Twentynine Palms, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 11628 3412 11620 3412 11606 3408 11604
      3407 11600 3403 11600 3404 11596 3403 11583
      3388 11611
TIME...MOT...LOC 1849Z 239DEG 49KT 3402 11608

THW
Special weather statement, Aug 3, 1:21 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
121 PM MST THU AUG 3 2017

AZZ541-545-032045-
New River Mesa AZ-Cave Creek/New River AZ-
121 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 121 PM MST, Doppler radar was tracking a strong thunderstorm over
Carefree, or 9 miles north of Scottsdale, moving southwest at 5 mph.

Winds in excess of 30 mph will be possible with this storm. Heavy
rain is also likely.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree and Desert Mountain.

LAT...LON 3390 11189 3384 11180 3367 11187 3381 11208
TIME...MOT...LOC 2021Z 038DEG 5KT 3383 11188

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:33 PM PDTSevere Thunderstorm WarningPSRImperial42 min
Aug 2, 5:42 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside78 min
Aug 3, 4:57 AM PDTAreal Flood AdvisoryPSRRiverside3 hr
Aug 3, 5:19 AM PDTFlash Flood WarningPSRRiverside3 hr
Aug 3, 7:07 AM PDTFlash Flood WarningPSRSan Bernardino5 hr
Aug 3, 8:13 AM PDTFlash Flood WarningPSRRiverside3 hr
Aug 3, 11:50 AM PDTSpecial Weather StatementPSRRiverside40 min
Aug 3, 12:16 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 3, 12:35 PM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Aug 3, 1:30 PM PDTSevere Thunderstorm WarningPSRRiverside45 min
Aug 3, 2:13 PM PDTSpecial Weather StatementPSRRiverside47 min
Aug 3, 2:16 PM PDTSpecial Weather StatementPSRImperial44 min
Aug 3, 2:45 PM PDTSpecial Weather StatementPSRImperial30 min
Aug 3, 3:01 PM PDTSpecial Weather StatementPSRImperial44 min
Aug 3, 3:24 PM PDTSevere Thunderstorm WarningPSRImperial36 min
Aug 3, 3:57 PM PDTSpecial Weather StatementPSRImperial48 min
Aug 3, 4:19 PM PDTAreal Flood AdvisoryPSRImperial56 min
Aug 3, 4:22 PM PDTSpecial Weather StatementPSRImperial53 min
Aug 3, 4:51 PM PDTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.